Ask the Geriatrician: Deep Vein Thrombosis

Annie Syed

Quratulain Syed, MD
Assistant Professor of Medicine
Emory University School of Medicine

Deep Venous Thrombosis (DVT) is a blood clot, or thrombus, in a major vein that may partially or completely block the flow of blood. The clot often occurs in the legs or pelvis, in areas where blood flow is slow, or in an injured blood vessel. It may also occur in veins of arms in people who may have had IV lines placed in the large veins for certain treatments such as dialysis, antibiotics, or chemotherapy.

DVT can be life-threatening if pieces of the clot break away and travel to the lungs. A clot in the lungs is called a pulmonary embolus.

Q:  Why would I develop DVT? Is it a common problem?

A:  Approximately one in 1,000 people develop DVT each year. Older persons and people who are overweight are most susceptible. Other common risk factors include an injury or blow to the body, prolonged immobility including long air flights or car travels, and serious illnesses such as congestive heart failure, stroke, cancer, or inflammatory bowel disease. Women taking estrogen either in the form of birth control pills or post-menopausal therapy may be at increased risk. Some genetic blood clotting disorders can also lead to frequent blood clots. You should ask your doctor about your risk for DVT.  

Q:  What are the symptoms of DVT?

A:  The area affected by the blood clot may become swollen and painful, and possibly turn red as the normal flow of blood is blocked. You may also develop edema, which is the build-up of fluid in the skin tissues surrounding the clot. If the clot is somewhere other than your arm or leg, there may be no physical signs of DVT.

If the clot breaks away and travels to your lungs, you may experience shortness of breath and chest pain. If this occurs, you should call your healthcare provider immediately or go to the emergency room. 

Q:  How can I prevent DVT?

A:  You should keep active. If you are traveling a long distance such as during a long drive or air flight, be sure to get up and walk around from time to time to keep your blood flow moving. If unable to walk, you can do leg exercises to keep your blood moving. If you have other conditions that put you at risk for DVT, you should speak with your doctor about how to avoid it. 

Q:  What should I do if I think I have DVT?

A:  You should call your healthcare provider or go to an emergency room any time you have a sudden and unusual shortness of breath that is not related to exercise, exertion, or anxiety. If you have swelling with redness and pain in your leg, you should call your healthcare provider. 

A common complication of DVT is post-thrombotic syndrome. Up to 50% of people who have had DVT may develop this disorder, which causes long-lasting leg pain and swelling that worsens throughout the day. The skin surrounding the swollen area may thicken and become darker as well. If left untreated, post-thrombotic syndrome can lead to sores that do not heal, and chronic pain while walking. If you have post-thrombotic syndrome, your doctor may be able to prescribe elastic compression stockings and supervised exercise programs for improvement of the swelling.

Q:  How is DVT treated?

A:  The drugs used to treat a DVT are called anticoagulants or "blood thinners." They help prevent new clots from forming and stop the growth of the clots you already have. Based on the extent of the DVT and other medical problems (including cancer or kidney problems), some people may need to stay in the hospital to receive a blood thinning medication by intravenous infusion or injections under the skin for the first few days. After that, they may switch to an oral medication such as warfarin (Coumadin). There are also newer oral medications such as rivaroxaban and apixaban that can be prescribed without the need for infusions or injections, as long as you do not have any major medical complications.

Most DVTs are treated for 3-6 months. Some people who may be high risk for future DVTs may need to stay on blood thinning medication for the rest of their lives. Be sure to let all your healthcare providers know if you are taking a blood thinner.

Q. What activities should I avoid when I have DVT?

A. Physical activity is safe in patients with DVT and can improve post-thrombotic syndrome (symptoms such as leg swelling or change of skin color). However, taking blood thinners increases your risk of bleeding, so you should avoid activities that increase your risk of falls and major injury (such as high impact sports).

Q. Are there any foods or beverages that I should avoid when taking blood thinners?

If you are taking warfarin (Coumadin) for DVT, you will need to eat foods that are rich in Vitamin K in moderation. These foods include greens such as kale, Brussels sprouts, spinach, collards, and broccoli. Additionally, you may need to avoid multivitamins or nutrition shakes containing vitamin K.  You should also limit consumption of alcohol and cranberry juice – these can interact with warfarin, leading to increased bleeding. While the newer blood thinners as dabigatran, rivaroxaban, and apixaban do not require avoidance of vitamin K-rich foods, you should limit alcohol intake to prevent other potential interactions with these drugs that can lead to excessive bleeding.

Q. What supplements can I take when I am taking a blood thinner?

There are numerous complementary and alternative medicines that can interact with blood thinners. These include St. John’s wort, curcumin, ginger, garlic, green tea, ginkgo biloba, and melatonin. Therefore, talk with your pharmacist and healthcare provider before taking any over the counter or complementary and alternative supplements.

Last Updated July 2019